The Drug Safety Update is an NHS Evidence accredited provider
This contains information on several topics, many of which relate to drugs used for the management of infections. The common infections – introduction floor of NPC deals with general principles of safe and effective use of anti-infective drugs.
Drug Safety Update highlights the following points:
Ketoconazole: Because of the risk of serious hepatotoxicity, oral ketoconazole should be used only for dermatophytosis, Malassezia (previously called Pityrosporum) folliculitis, and chronic candidosis that cannot be treated topically. Ketoconazole tablets are not suitable as a first-line treatment or for superficial infections. Oral ketoconazole should be initiated by a physician who is experienced in the management of fungal infections and used only when potential benefits are considered to outweigh potential risks, taking into consideration the availability of other effective antifungal therapy. The risk of serious hepatotoxicity increases with duration of treatment. Liver function must be monitored before starting treatment, at week 2 and week 4 of treatment, and then monthly
Tazocin (piperacillin/tazobactam) has been reformulated to meet European Pharmacopoeia requirements on particle size. It contains additional ingredients and is now compatible with a wider range of products. The sodium load has increased to 5·58 mEq per 2·25 g dose and to 11·16 mEq per 4·5 g dose. Pharmacies are advised to use-up existing stock before introducing the reformulated product into clinical areas. Product labelling includes reference to the new formulation to aid identification.
Telbivudine and pegylated interferon: Patients who take telbivudine and (pegylated) interferon are at increased risk of peripheral neuropathy. The combination of telbivudine and interferon cannot be recommended. All patients who take telbivudine should be monitored for occurrence of peripheral neuropathy: patients who are taking telbivudine and (pegylated) interferon who develop peripheral neuropathy should stop taking both medicines. In patients who are taking telbivudine alone who develop peripheral neuropathy, consideration should be given to stopping this medicine.
Modafinil should be withdrawn in patients who experience a rash or psychiatric symptoms. Modafinil should be discontinued at the first sign of rash or any psychiatric symptoms and not restarted. Modafinil should be used with caution in patients with a history of psychosis, depression, mania, or a history of alcohol, drug, or illicit substance abuse.
Drug Safety Update also highlights:
an update on sales restrictions for nasal decongestants that contain pseudoephedrine or ephedrine.
a report of potential problems with Boots’ Medisure Domiciliary Dosage System (DDS) which could lead to incorrect dose consumption
Recent letters to healthcare professionals from manufacturers relating to mycophenolate mofetil and alemtuzumab
Guidance on supply and administration of injectable medicines for cosmetic procedures
Notes about Drug Safety Update
Drug Safety Update is an essential read for everyone whose professional practice involves medicines.
Drug Safety Update replaces Current Problems in Pharmacovigilance, the last issue of which was produced in May 2006. Drug Safety Update is published every month. A copy of Current Problems used to be sent to all doctors, dentists, pharmacists and coroners in the United Kingdom but paper copies of Drug Safety Update will not be posted to any group of clinicians.
If you would like to receive an e-mail notification when new issues of ‘Drug Safety Update’ are published, please subscribe to the MHRA’s free e-mail alerting service.